Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 42, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 11, 2025, 6:01 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2025, 6:01 PM EDT (22:01 UTC)
- Expired
- Jul 11, 2025, 7:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 84 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
269 WUUS51 KBOX 112201 SVRBOX MAC017-027-112300- /O.NEW.KBOX.SV.W.0042.250711T2201Z-250711T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boston/Norton MA 601 PM EDT Fri Jul 11 2025 The National Weather Service in Boston/Norton has issued a * Severe Thunderstorm Warning for... Northeastern Worcester County in central Massachusetts... Northwestern Middlesex County in northeastern Massachusetts... * Until 700 PM EDT. * At 600 PM EDT, a severe thunderstorm was located over Shirley, or 8 miles northeast of Leominster, moving south at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Leominster, Fitchburg, Westford, Acton, Pepperell, Groton, Lunenburg, Townsend, Littleton, Lancaster, Sterling, Ayer, Shirley, Stow, Harvard, Boxborough, Bolton, Dunstable, and Ashby. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Frequent cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4270 7179 4270 7153 4246 7145 4243 7181 TIME...MOT...LOC 2200Z 344DEG 10KT 4260 7164 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Loconto
2 follow-up statements
193 WWUS51 KBOX 112219 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 619 PM EDT Fri Jul 11 2025 MAC017-027-112300- /O.CON.KBOX.SV.W.0042.000000T0000Z-250711T2300Z/ Worcester MA-Middlesex MA- 619 PM EDT Fri Jul 11 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR NORTHEASTERN WORCESTER AND NORTH CENTRAL MIDDLESEX COUNTIES... At 619 PM EDT, a severe thunderstorm was located over Shirley, or 7 miles east of Leominster, moving south at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Leominster, Fitchburg, Acton, Pepperell, Groton, Lunenburg, Townsend, Littleton, Lancaster, Sterling, Ayer, Shirley, Stow, Harvard, Boxborough, Bolton, and Dunstable. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4269 7171 4269 7153 4246 7145 4243 7181 TIME...MOT...LOC 2219Z 344DEG 10KT 4255 7162 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Loconto
307 WWUS51 KBOX 112255 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 655 PM EDT Fri Jul 11 2025 MAC017-027-112305- /O.EXP.KBOX.SV.W.0042.000000T0000Z-250711T2300Z/ Worcester MA-Middlesex MA- 655 PM EDT Fri Jul 11 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORCESTER AND NORTH CENTRAL MIDDLESEX COUNTIES WILL EXPIRE AT 700 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However gusty winds and heavy rain are still possible with this thunderstorm. LAT...LON 4269 7171 4269 7153 4246 7145 4243 7181 TIME...MOT...LOC 2255Z 344DEG 10KT 4247 7159 $$ Loconto
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:00 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 11, 3:00 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Boston/Norton MA 300 PM EDT Fri Jul 11 2025 .SYNOPSIS... Daily chances for scattered showers and thunderstorms continue Saturday. Warm and humid through the weekend. Still a risk for widely scattered showers or thundershowers on Sunday but mainly dry weather prevails the vast majority of the time. A better chance at showers and thunderstorms then exists on Monday as a frontal system moves through. Increasing heat and humidity around the middle of next week, which then looks to break around Friday as a cold front brings risk for showers and thunderstorms. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Key Messages: * Warm and humid with fog and low stratus developing overnight Quiet but warm and humid tonight across the region. Fog expected to develop and linger into the morning hours before drier air offshore moves in from the SE winds. Dewpoints and lows in the mid to upper 60s, along with continued light southerly winds. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Key Messages: * Warm and humid again * Isolated showers and thunderstorms possible in parts of the interior Saturday afternoon Details... High pressure continues to sit over the Gulf of Maine, continuing southerly to southeasterly onshore flow through the weekend. Some isolated showers and thunderstorms look possible once more in the interior during the afternoon hours. However, the severe risk remains quite limited; shear looks weak and MLCAPE values will reach just over 1000 J/kg. Some locally heavy downpours are looking possible, as PWATs are expected to be around 1.75" in the afternoon. Highs are expected to be in the mid to upper 80s for most, with the upper 70s out along the Cape and Islands. SE winds continue into Saturday night with fog likely redeveloping and lower stratus returning. Lows expected to be in the low to mid 60s, with dewpoints around that range as well. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Key Messages: * Widely scattered showers/t-showers over the distant interior Southern New England, but mainly dry weather prevails Sunday. * Better chance at more widespread showers/t-storms Monday, although lower instability values should limit potency of these showers/storms. * Very warm to hot during the middle of next week, with elevated heat indices around 95-100F. * Cold front Friday brings a break from the heat and humidity, but also a risk for thunderstorms. Details: Sunday: Sunday overall looks to have a similar theme weather-wise as does Saturday, with mainly dry weather for most of central and eastern portions of Southern New England in a regime of modest southeast onshore flow governed by sfc high pressure near the Canadian maritimes. Meanwhile a modest upslope flow against the Berkshires and hills in Litchfield County along with weak convective instability still seems capable of producing pop-up widely scattered showers/thundershowers. However compared to Sat, progged instability values is less, so the coverage of showers and storms into western MA and CT should prove less and also generally less potent. Will likely also see another risk for overnight patchy radiation fog and stratus as well. Highs in the mid 80s (mid/upper 70s Cape and Islands with onshore flow, with mid/upper 80s for interior Southern New England. Monday: It still looks like Monday offers a better chance at showers and thunderstorms across a wider portion of Southern New England than compared to the weekend, as a stronger shortwave trough in midlevels and an associated sfc front cross the area during the afternoon to early evening. Still pretty weak wind fields overall, albeit a touch stronger than prior days. Instability values are also still on the lower side. Wouldn't rule out a stronger cell or two but thinking any storms would be more garden-variety than otherwise. Highs are generally similar in the middle 80s, but will be accompanied by increased humidity levels. Tuesday through Thursday: Warming temperatures and increased levels of humidity are anticipated for this period, as shortwave ridging aloft builds over and just east of Southern New England. This should bring increasing heat indices to elevated levels, in particular for Wed and Thurs. Both days could feature heat indices approaching Advisory thresholds in the mid 90s to low 100s, highest in the CT and Merrimack Valleys. High temps stand to reach into the upper 80s to mid 90s away from the coast. It looks as though this period is generally dry with subsidence aloft governing our weather. That said, there are still a smaller minority of GEPS/EPS members which show some unsettled weather emanating from the mid-Atlantic offshore waters/Gulfstream current moving off towards the NE. Were this to transpire, it could bring a risk for cloudiness and some showers. With fewer ensemble members offering this potential, this wetter outcome isn't currently reflected in the forecast, but may need to be re-considered if there are more ensemble members which show rainier conditions. Friday: Friday could feature another day of elevated heat and humidity, but most of the ensemble means show an approaching cold front with higher-end Chance PoPs for showers and thunderstorms coming in during the afternoon. Flow aloft is seasonably strong and could point to a few stronger storms around as the front sags southward but still enough time to drill into those details in the coming days ahead. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update... Rest of Today...High confidence. MVFR with some spots reaching VFR. Cigs have been lifting slower than expected, and the Island terminals are still IFR. With continued onshore flow, not thinking much more improvement is possible today. Chances for some isolated showers and thunderstorms linger across parts of western MA and CT this afternoon. Winds remain light and from the SE. Tonight...High confidence. IFR to LIFR. Stratus and fog return with continued light S to SE winds. Saturday...Moderate confidence. VFR/MVFR. Similar pattern to Friday: SE winds with clouds to start and some clearing expected in the afternoon. Moderate confidence in the timing for improvements from the morning. Isolated showers and thunderstorms possible once again, mainly in western MA. KBOS Terminal...High confidence in TAF. KBDL Terminal...High confidence in TAF. Outlook /Sunday through Wednesday/... Sunday: VFR. Sunday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Monday: Mainly VFR, with local MVFR possible. Chance SHRA, chance TSRA. Monday Night: VFR. Slight chance SHRA, slight chance TSRA. Tuesday through Tuesday Night: VFR. Wednesday: Breezy. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Tonight through Saturday Night...High confidence. Weak pressure gradient will keep winds/seas below small craft advisory thresholds through Saturday: seas 2-4 ft with E winds over the southern waters and SE winds over the eastern waters up to 15 kts during the afternoon hours, remaining light in the overnight hours. Main concern for mariners will be areas of fog tonight that may redevelop Saturday night. Outlook /Sunday through Wednesday/... Sunday through Sunday Night: Winds less than 25 kt. Monday: Winds less than 25 kt. Slight chance of rain showers. Monday Night through Wednesday: Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Loconto/Hrencecin NEAR TERM...Hrencecin SHORT TERM...Hrencecin LONG TERM...Loconto AVIATION...Loconto/Hrencecin/KP MARINE...Loconto/Hrencecin
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:46 PM EDT | Flash Flood Warning | BOX | Franklin, Hampshire | 2 hr |
| Jul 11, 6:39 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 66 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.